Washington, 2009

Flooding and Heavy Rain in Washington, January 6 to 8, 2009

January 6 to 8, 2009 · NWS OTX · 3 events in 1 county or zone

Very heavy rain and snow melt led to flooding over portions of Chelan County. The flooding prompted Chelan County commissioners to declare a State of Emergency.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Very heavy rain and snow melt led to flooding over portions of Chelan County. The flooding prompted Chelan County commissioners to declare a State of Emergency. Part of highway 97 over Blewett Pass was washed away by the heavy rain. A large mudslide also came down and covered 200 feet of the highway with six feet of mud, rock, and trees. This led to the closure of the pass for ten days. In addition, a plugged culvert led to flooding on Butcher Creek Road near Highway two. The begin and end time of this event is estimated. The property damage from this event is estimated to be around 1.1 millon dollars. In Entiat, two homes were flooded by the Mad River due to an ice jam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 6, 9:52 AM PST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 6, 9:52 AM PST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
952 AM PST TUE JAN 6 2009

.SYNOPSIS...
A SLIGHTLY WARMER STORM WILL MOVE NORTH THROUGH THE INLAND
NORTHWEST TODAY...SPREADING ANOTHER ROUND OF MOUNTAIN SNOW AND
VALLEY RAIN AND SNOW ACROSS THE REGION INTO WEDNESDAY MORNING.
AFTER THIS...A PERSISTENT MOIST SUBTROPICAL AIRMASS WILL INCREASE
THE THREAT OF MODERATE VALLEY RAINS...RISING SNOW LEVELS...AND
GUSTY WINDS. URBAN AND SMALL STREAM FLOODING IS POSSIBLE OVER
PORTIONS OF REGION. A DRIER WEATHER PATTERN IS EXPECTED FOR FRIDAY
INTO THE WEEKEND.

&&

UPDATED AVIATION DISCUSSION

.DISCUSSION...
UPDATED THE FORECAST TO BRING DOWN THE WINTER WEATHER ADVISORY
ACROSS SPOKANE...COEUR DALENE AND THE CENTRAL ID PANHANDLE.
SURFACE TEMPERATURES HAVE RISEN ABOVE FREEZING AND SNOW LEVELS ARE
NEARING 3K FT. THIS TREND WILL CONTINUE AS THE WARM ADVECTION
INCREASES AND SOUTHERLY FLOW INCREASES ACROSS THE PALOUSE
NORTHWARD. AREA WEB CAMS AND SURFACE OBS INDICATE THAT MOST ROADS
ARE WET. WILL CONTINUE THE ADVISORY FOR THE NORTHERN ZONES THROUGH
THE DAY AND SNOW LEVELS WILL BE SLOW TO RISE. TO THE WEST...COLD
AIR IS DIFFICULT TO SCRUB OUT OF KMWH AND KEAT...AND COULD SEE
SOME POCKETS OF FREEZING RAIN BEFORE THESE AREAS MIX OUT. NOT
EXPECTING TOO MUCH QPF IN THESE AREA AS WESTERLY FLOW IS CREATING
A SLIGHT RAIN SHADOW. HYDRO ISSUES WILL INCREASE THROUGH THE DAY
AS WARMING CONTINUES...AND THIS WILL BE ADDRESSES IN THE LATER
UPDATES TODAY. RFOX.

&&

.AVIATION...
A STRONG INFLUX OF MOISTURE WILL KEEP CEILINGS AND VISIBILITIES IN
THE IFR CATEGORY THROUGH 00Z-06Z TIME PERIOD FOR THE SPOKANE AND
COEUR DALENE AREAS. PERIODS OF RAIN ARE EXPECTED THROUGH MUCH OF
THE UPCOMING 24 HOURS...BUT THE DEVELOPMENT OF STRONGER LOW LEVEL
MIXING SHOULD HELP TO IMPROVE CEILINGS INTO THE MVFR CATEGORY THIS
EVENING. THE MOSES LAKE AREA MAY EXPERIENCE SOME FREEZING RAIN
BETWEEN 18Z-22Z...UNTIL SURFACE TEMPERATURES WARM ABOVE FREEZING.
ICE ACCUMULATIONS SHOULD BE VERY LIGHT...WITH ONLY A HUNDREDTH OR
TWO OF ICE ACCUMULATION. A TIGHT PRESSURE GRADIENT OVER SOUTHEAST
WASHINGTON WILL DEVELOP BY 03Z LEADING TO THE POTENTIAL FOR GUSTS AS
HIGH AS 30KTS AT PULLMAN AND LEWISTON CONTINUING THROUGH THE
WEDNESDAY MORNING. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        36  32  40  37  41  26 /  90  70  60  90  80  20
COEUR DALENE  36  33  39  36  41  28 / 100  90  80 100  90  30
PULLMAN        39  35  44  40  45  28 / 100  80  90  80  90  20
LEWISTON       43  37  48  43  50  33 /  70  70  60  60  70  10
COLVILLE       32  31  34  34  41  27 /  80  60  60  90  60  30
SANDPOINT      34  32  36  36  39  30 / 100 100  80 100  90  50
KELLOGG        34  33  37  36  38  30 / 100 100 100 100  90  50
MOSES LAKE     30  31  41  37  43  26 /  60  20  20  40  30  10
WENATCHEE      29  31  39  36  43  27 /  60  20  40  40  20  10
OMAK           28  30  37  34  42  24 /  60  20  20  50  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WATCH FROM 4 PM PST THIS AFTERNOON THROUGH THURSDAY
     AFTERNOON FOR CENTRAL PANHANDLE MOUNTAINS...COEUR DALENE
     AREA...IDAHO PALOUSE...LEWISTON AREA...NORTHERN PANHANDLE.

     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
     NORTHERN PANHANDLE.

WA...FLOOD WATCH FROM 4 PM PST THIS AFTERNOON THROUGH THURSDAY
     AFTERNOON FOR LOWER GARFIELD AND ASOTIN COUNTIES...
     NORTHEAST MOUNTAINS...SPOKANE AREA...WASHINGTON PALOUSE.

     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
     NORTHEAST MOUNTAINS.

&&
Hazardous weather outlook, Jan 6, 5:40 AM PST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
540 AM PST TUE JAN 6 2009

IDZ003-026-027-WAZ031>035-038-041>044-071345-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
540 AM PST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PROLONGED PERIOD OF SUBTROPICAL MOISTURE WILL BE AIMED AT THE
AREA THROUGH THURSDAY MORNING BRINGING RISING SNOW LEVELS AND
HEAVY RAINFALL TO PORTIONS OF THE AREA. THIS WILL LEAD TO RAPID
RISES ON SMALL STREAMS DUE TO A COMBINATION OF RAIN AND SNOW MELT.
STRONG WESTERLY FLOW WILL LEAD TO THE HIGHEST PRECIPITATION TOTALS
AND THE MAIN FLOODING POTENTIAL FOR THE EAST SLOPES OF THE NORTH
WASHINGTON CASCADES...CENTRAL PANHANDLE MOUNTAINS...SPOKANE AND
COEUR DALENE AREAS...AND THE PALOUSE. URBAN FLOODING IS ALSO A
GOOD POSSIBILITY.

IDZ001-002-004-WAZ036-037-071345-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-
540 AM PST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOW ACCUMULATIONS IS EXPECTED TODAY FOR THE SPOKANE
REGION...NORTH IDAHO...AND NORTHEAST WASHINGTON. THE HEAVIEST
SNOWS WILL FALL IN THE MOUNTAINS ADJACENT TO THE BC BORDER AND
MONTANA. THE SNOW IS EXPECTED TO CHANGE TO RAIN IN THE SPOKANE
AREA BY MIDDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PROLONGED PERIOD OF SUBTROPICAL MOISTURE WILL BE AIMED AT THE
AREA THROUGH THURSDAY MORNING BRINGING RISING SNOW LEVELS AND
HEAVY RAINFALL TO PORTIONS OF THE AREA. THIS WILL LEAD TO RAPID
RISES ON SMALL STREAMS DUE TO A COMBINATION OF RAIN AND SNOW MELT.
STRONG WESTERLY FLOW WILL LEAD TO THE HIGHEST PRECIPITATION TOTALS
AND THE MAIN FLOODING POTENTIAL FOR THE EAST SLOPES OF THE NORTH
WASHINGTON CASCADES...CENTRAL PANHANDLE MOUNTAINS...SPOKANE AND
COEUR DALENE AREAS...AND THE PALOUSE. URBAN FLOODING IS ALSO A
GOOD POSSIBILITY.

In the hours before

Special weather statement, Jan 6, 9:06 AM PST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
906 AM PST TUE JAN 6 2009

IDZ001>004-WAZ033-036-037-061915-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
PLUMMER...POTLATCH...GENESEE...KELLOGG...ST MARIES...PINEHURST...
OSBURN...WALLACE...MULLAN...PULLMAN...COLFAX...ROSALIA...
LA CROSSE...SPOKANE...CHENEY...DAVENPORT...ROCKFORD...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS
906 AM PST TUE JAN 6 2009

...SNOW LOADING ON ROOF TOPS...FOLLOWED BY THE POTENTIAL FOR HEAVY
RAIN AND SUBSEQUENT URBAN AND SMALL STREAM FLOODING BY MID WEEK...

SNOW LOADING FOR FLAT ROOFS AND LOW SLOPED ROOFS COULD BECOME A
SERIOUS PROBLEM BY THIS EVENING. PRECIPITATION HAS CHANGED FROM
SNOW TO RAIN OVER MOST OF THE SPOKANE AND COEUR DALENE AREA. SNOW
WILL GRADUALLY CHANGE TO RAIN IN THE VALLEYS NORTH AND EAST OF THE
METROPOLITAN AREA...INCLUDING DEER PARK...SANDPOINT...KELLOGG...
AND ST MARIES.

BY EARLY THIS EVENING AN ADDITIONAL QUARTER TO A THIRD OF AN INCH
OF RAIN...OR LIQUID EQUIVALENT...IS LIKELY OVER THE EASTERN THIRD
OF WASHINGTON AND MOST OF THE IDAHO PANHANDLE. ONCE THE RAIN
BEGINS...PERIODS OF RAIN ARE EXPECTED TO PERSIST INTO THURSDAY
WITH AS MUCH AS AN INCH AND A HALF OF LIQUID PRECIPITATION IN THE
SPOKANE AREA...AND AMOUNTS POSSIBLY EXCEEDING 2 INCHES IN THE
COEUR DALENE AND PULLMAN AREAS.

THE RAIN WILL INITIALLY MAKE THE SNOW SITTING ON ROOF TOPS HEAVIER.
THE DEEP...HEAVY SNOW COVER HAS CAUSED NUMEROUS ROOF FAILURES IN
THE METROPOLITAN AREA...AND THE PROBLEM OF SNOW LOADING IS GOING
TO GET WORSE DURING THE 24 TO 36 HOURS. OUTSIDE THE SPOKANE
METRO...DEEP SNOW-PACK IS ALSO PREVALENT IN THE CHENEY...DEER
PARK...DAVENPORT...BONNERS FERRY...SANDPOINT...AND KELLOGG AREAS.

ACCORDING TO THE CITY OF SPOKANE...STRUCTURES WITH FLAT ROOFS
WILL BE THE MOST PRONE TO HEAVY SNOW LOADING. THE ROOF DRAINS ON
FLAT OR LOW-SLOPE BUILDINGS ARE EASILY BLOCKED BY ICE...AND MAY
NOT DRAIN PROPERLY. THE ADDITION OF RAIN ONTO SNOW CAN BE
ESPECIALLY PROBLEMATIC FOR FLAT ROOFS BECAUSE SNOW CAN ABSORB THE
RAIN...INCREASING THE LOAD ON THE STRUCTURE. FOR MORE INFORMATION
ON SNOW LOADING IN SPOKANE VISIT WWW.SPOKANECITY.ORG AND CLICK ON
PREVENT ROOF COLLAPSE...AND...CITIZENS URGED TO CLEAR
HYDRANTS... SIDEWALKS.

URBAN STREET FLOODING WILL ALSO BECOME A MAJOR CONCERN BY TUESDAY
EVENING. MOST SEWER DRAINS IN THE METRO AREA ARE BURIED UNDER
SNOW. IF STORM DRAINS REMAIN CLOGGED WITH SNOW...STREET FLOODING
WILL BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY.
Local storm report, Jan 6, 11:44 AM PST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1144 AM PST TUE JAN 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY SNOW       2 N COEUR DALENE       47.73N 116.79W
01/05/2009  M4.0 INCH        KOOTENAI           ID   TRAINED SPOTTER

            SPOTTER KOOTENAI 8 2280 FT ELEV

0144 PM     HEAVY SNOW       COEUR DALENE           47.70N 116.79W
01/05/2009  M6.0 INCH        KOOTENAI           ID   TRAINED SPOTTER

            SPOTTER KOOTENAI 85 2214 FEET

0146 PM     HEAVY SNOW       COEUR DALENE           47.70N 116.79W
01/05/2009  M5.0 INCH        KOOTENAI           ID   TRAINED SPOTTER

            SPOTTER KOOTENAI 203 ELEV 2175

0150 PM     HEAVY SNOW       HAYDEN                  47.76N 116.79W
01/05/2009  M6.0 INCH        KOOTENAI           ID   TRAINED SPOTTER

            SPOTTER KOOTENAI 41 ELEV 2300 STORM TOTAL

0224 PM     HEAVY SNOW       COLFAX                  46.88N 117.36W
01/05/2009  M5.0 INCH        WHITMAN            WA   TRAINED SPOTTER

            SPOTTER WHITMAN 102 ELEV 1980

0225 PM     HEAVY SNOW       STEPTOE                 47.00N 117.35W
01/05/2009  M9.0 INCH        WHITMAN            WA   TRAINED SPOTTER

            SPOTTER WHITMAN 101 2300 FEET ELEV

0230 PM     HEAVY SNOW       7 NW ENDICOTT           47.00N 117.79W
01/05/2009  E5.0 INCH        WHITMAN            WA   TRAINED SPOTTER

            SPOTTER WHITMAN 62 ELEV 1525

0230 PM     HEAVY SNOW       4 SSW PALOUSE           46.86N 117.11W
01/05/2009  M8.0 INCH        WHITMAN            WA   TRAINED SPOTTER

            SPOTTER WHITMAN 5 ELEV 2500

0245 PM     HEAVY SNOW       LA CROSSE               46.81N 117.88W
01/05/2009  M7.0 INCH        WHITMAN            WA   TRAINED SPOTTER

            SPOTETR WHITMAN 50 1450 FEET

&&

MJF
Local storm report, Jan 6, 11:48 AM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1148 AM PST TUE JAN 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY SNOW       DEER PARK               47.96N 117.43W
01/06/2009  M7.0 INCH        SPOKANE            WA   TRAINED SPOTTER

            COCORAHS SPOTTER. STORM TOTAL SNOW LAST 24 HOURS ENDING
            7AM

&&

MJF
Local storm report, Jan 6, 11:50 AM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1150 AM PST TUE JAN 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       6 NW SPOKANE            47.73N 117.51W
01/06/2009  M4.0 INCH        SPOKANE            WA   TRAINED SPOTTER

            COCORAHS 24 TOTAL SNOW

&&

MJF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Flood, Chelan

When
January 6, 12:00 PM PST to 6:00 PM PST
Where
Chelan County, 0.56 mi SW of Entiat to 0.37 mi SSW of Entiat
Cause
Ice Jam
Property damage
$10,000
Reported by
Newspaper
Coordinates
47.665, -120.230

Flood, Chelan

When
January 7, 12:00 AM PST to January 8, 3:00 PM PST
Where
Chelan County, 4 mi S of Peshastin to 8.34 mi SW of Peshastin
Cause
Heavy Rain / Snow Melt
Property damage
$1.1 million
Reported by
Law Enforcement
Coordinates
47.512, -120.600

Heavy Rain, Chelan

When
January 7, 12:00 AM PST to January 8, 3:00 PM PST
Where
Chelan County, 20 mi NNW of Leavenworth
Reported by
Emergency Manager
Coordinates
47.867, -120.815

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151579, 150941, 150945.